One of the top news stories of 2012 was the multi-state outbreak of fungal meningitis and other infections linked to the use of injectable steroids. This story continues to develop - even months later. The complications apparently originated from three recalled lots of preservative-free methylprednisolone acetate (MPA) distributed by the New England Compounding Center (NECC).
The Centers for Disease Control has been actively involved in the investigation. Fungal meningitis and other infections from injections in a peripheral joint, such as a knee, shoulder, or ankle have been connected to the injectable steroids. CDC has also received reports of spinal epidural abscess and arachnoiditis among a number of patients undergoing treatment for fungal meningitis associated with the outbreak.
As of last month, 39 fatalities are reported among the 620 cases tallied in 19 states. To read more of this situation, and how it is believed to have started, please go to the CDC website.